Posted by: anon | 2009-02-26


I' ve been diagnosed with Bipolar Disorder (although I’ ve never experienced a high), and I’ m taking stacks of medication (a mood stabilizer, an antidepressant and an antipsychotic) that makes me feel sluggish and emotionally dead. My brother is Bipolar and I can’ t see why he could reduce his meds. to 200 mg Epilim whilst I have to take such a huge amount of medication. I’ ve never experienced the mood swings he did. I haven' t been depressed for the past six months, and I’ m considering seeing a psychiatrist who can help me reduce and eventually stop the medication. I’ ve seen four psychiatrists last year and one was prepared to help me. Somehow once the other psychiatrists heard that I’ ve been diagnosed with Bipolar Disorder it seems as if they don’ t even consider the possibility that I might only suffer from depression. What would you recommend in such a situation?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I now that while the diagnosis i based on many diferent symptoms and feaures, it seems odd to diagnose Bipolar Disorder when you've so far only visited one pole ! We don't yet truly understand why people vary so much in their response to meds, even relaives like you and your brother. When we do, we;'ll be better able to preduct exactl;y which ones would suit you best.
Isn't it possible that the reason you've not had a depression in the past 6 months could be related to the emds you're taking ? Discuss all these concerns in detail with your present shrink, and give the treatment a good chance to show its worth. If it proves to be more than needed, you can come off it later and switch to a simpler drug combo

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.